Advertisement

Ruled Surface Theory and Incidence Geometry

  • Larry Guth
Chapter

Abstract

We survey the applications of ruled surface theory in incidence geometry. We discuss some of the proofs and raise some open questions.

References

  1. 1.
    J. Bourgain, N. Katz, T. Tao, A sum-product estimate in finite fields, and applications. Geom. Funct. Anal. 14(1), 27–57 (2004)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Gy. Elekes, M. Sharir, Incidences in three dimensions and distinct distances in the plane, in Proceedings 26th ACM Symposium on Computational Geometry (2010), pp. 413–422Google Scholar
  3. 3.
    J. Ellenberg, M. Hablicsek, An incidence conjecture of Bourgain over fields of positive characteristic. Forum Math. Sigma 4, e23, 9pp (2016). arXiv:1311.1479Google Scholar
  4. 4.
    L. Guth, Polynomial Methods in Combinatorics. University Lecture Series, vol. 64 (AMS, 2016)Google Scholar
  5. 5.
    L. Guth, N. Katz, On the Erdős distinct distance problem in the plane. Ann. Math. 181, 155–190 (2015)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    L. Guth, J. Zahl, Algebraic curves, rich points, and doubly-ruled surfaces. arXiv:1503.02173Google Scholar
  7. 7.
    L. Guth, J. Zahl, Curves in \(\mathbb{R}^{4}\) and 2-rich points. arXiv:1512.05648Google Scholar
  8. 8.
    J. Harris, Algebraic Geometry, a First Course. Corrected reprint of the 1992 original. Graduate Texts in Mathematics, vol. 133 (Springer, New York, 1995)Google Scholar
  9. 9.
    H. Kaplan, J. Matoušek, M. Sharir, Simple proofs of classical theorems in discrete geometry via the Guth-Katz polynomial partitioning technique. Discrete Comput. Geom. 48(3), 499–517 (2012)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    N. Katz, The flecnode polynomial: a central object in incidence geometry, in Proceedings of the 2014 ICM. arXiv:1404.3412Google Scholar
  11. 11.
    J. Kollár, Szemerédi-Trotter-type theorems in dimension 3. Adv. Math. 271, 30–61 (2015)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    J.M. Landsberg, Is a linear space contained in a submanifold – on the number of the derivatives needed to tell. Journal für die reine und angewandte Mathematik 508, 53–60 (1999)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    J. Matoušek, Using the Borsuk-Ulam Theorem (Springer). Universitext, 2nd printing 2008Google Scholar
  14. 14.
    E. Mezzetti, D. Portelli, On threefolds covered by lines. Abh. Math. Sem. Univ. Hamburg 70, 211–238 (2000)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    J. Plucker, Neue Geometrie des Raumes gegründet auf die Betrachtung der geraden Linie als Raumelemente (Leipzig 1869)MATHGoogle Scholar
  16. 16.
    H. Pottmann, J. Wallner, Computational Line Geometry (Springer, Heidelberg/Berlin, 2001)MATHGoogle Scholar
  17. 17.
    O. Roche-Netwon, M. Rudnev, I. Shkredov, New sum-product type estimates over finite fields. Adv. Math. 293, 589–605 (2016). arXiv:1408.0542Google Scholar
  18. 18.
    M. Rudnev, On the number of incidences between points and planes in three dimensions. arXiv:1407.0426Google Scholar
  19. 19.
    M. Rudnev, J. Selig, On the use of Klein quadric for geometric incidence problems in two dimensions. SIAM J. Discrete Math. 30(2), 934–954 (2016). arxiv:1412.2909Google Scholar
  20. 20.
    G. Salmon, A Treatise on the Analytic Geometry of Three Dimensions, vol. 2, 5th edn. (Hodges, Figgis And Co. Ltd., 1915)Google Scholar
  21. 21.
    M. Sharir, A. Sheffer, N. Solomon, Incidences with curves in \(\mathbb{R}^{d}\), in Algorithms–ESA 2015. Lecture Notes in Computer Science, vol. 9294 (Springer, Heidelberg, 2015), pp. 977–988. arXiv:1512.08267Google Scholar
  22. 22.
    M. Sharir, N. Solomon, Incidences between points and lines in \(\mathbb{R}^{4}\). arXiv:1411.0777Google Scholar
  23. 23.
    N. Solomon, R. Zhang, Highly incidental patterns on a quadratic hypersurface in \(\mathbb{R}^{4}\). arXiv:1601.01817Google Scholar
  24. 24.
    J. Solymosi, T. Tao, An incidence theorem in higher dimensions. Discrete Comput. Geom. 48(2), 255–280 (2012)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    The Szemerédi-Trotter theorem in the complex plane. Combinatorica 35(1), 95–126 (2015). aXiv:math/0305283, 2003Google Scholar
  26. 26.
    J. Zahl, A Szemerédi-Trotter type theorem in \(\mathbb{R}^{4}\). Discrete Comput. Geom. 54(3), 513–572 (2015)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    R. Zhang, Polynomials with dense zero sets and discrete models of the Kakeya conjecture and the Furstenberg set problem. arXiv:1403.1352Google Scholar

Copyright information

© Springer International publishing AG 2017

Authors and Affiliations

  1. 1.MITSomervilleUSA

Personalised recommendations